Document Detail


Development of cephradine-induced acquired factor V inhibitors: a case report.
MedLine Citation:
PMID:  20807866     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of cephalosporin-induced factor V inhibitor development, an uncommon but potentially fatal condition characterized by severe hemorrhage.
CASE SUMMARY: A 71-year-old Chinese man presented with factor V inhibitors after a 7-day cephradine course for a urinary tract infection, characterized by abnormal prothrombin time (PT) and activated partial thromboplastin time (aPTT), gross hematuria, upper gastrointestinal bleeding, and left groin hematoma. Systemic corticosteroid administration restored his factor V activity levels, PT, and aPTT to within normal limits, and hemorrhagic symptoms resolved. Three weeks after successful treatment of bleeding diathesis, he received another 8-day cephradine course for cellulitis. After another 4 weeks, he suffered from recurrent factor V inhibitors presented with abnormal PT, aPTT, and upper gastrointestinal bleeding. The patient eventually died due to hemorrhagic shock despite a second course of corticosteroids.
DISCUSSION: Cephalosporins are known to cause coagulopathy via hypoprothrombinemia. Another pathway seldom mentioned in the literature is factor V inhibitor induction, which may result in factor V deficiency. In our patient, factor V deficiency due to inhibitors developed each time that the patient received repeated cephradine treatment. According to the Naranjo probability scale, the relation between the formation of factor V inhibitors and cephradine treatment was probable.
CONCLUSIONS: Because cephalosporins are commonly used for their wide therapeutic index and few adverse effects, iatrogenic complications associated with these drugs may be neglected or underdiagnosed. On the basis of our patient's report, careful review of medical records to avoid reexposure to the offending drug cannot be overemphasized.
Authors:
Men-Tai Wu; Sung-Nan Pei
Related Documents :
11126086 - Bowel prolapse through perforated uterus following induced abortion.
7586116 - Sudden unexpected sneezing during the insertion of peribulbar block under propofol seda...
17109506 - Pravastatin: a potential cause for acute pancreatitis.
23437916 - Acquired epidermodysplasia verruciformis: a comprehensive review and a proposal for tre...
22670906 - Scrofuloderma.
23307976 - Everolimus causing severe hypertriglyceridemia and acute pancreatitis.
Publication Detail:
Type:  Case Reports; Journal Article     Date:  2010-08-31
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  44     ISSN:  1542-6270     ISO Abbreviation:  Ann Pharmacother     Publication Date:  2010 Oct 
Date Detail:
Created Date:  2010-09-23     Completed Date:  2011-01-13     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  United States    
Other Details:
Languages:  eng     Pagination:  1673-6     Citation Subset:  IM    
Affiliation:
Department of Internal Medicine, Chang-Gung Memorial Hospital-Kaohsiung Medical Center, Taiwan.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Anti-Bacterial Agents / adverse effects*,  therapeutic use
Autoantibodies / blood*
Cephradine / adverse effects*,  therapeutic use
Factor V / antagonists & inhibitors,  immunology*
Factor V Deficiency / chemically induced*,  immunology
Fatal Outcome
Hemorrhage / chemically induced,  immunology
Humans
Male
Urinary Tract Infections / drug therapy
Chemical
Reg. No./Substance:
0/Anti-Bacterial Agents; 0/Autoantibodies; 38821-53-3/Cephradine; 9001-24-5/Factor V

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Florence nightingale in absentia: nursing and the 1893 columbian exposition.
Next Document:  The effect of topical arnica on muscle pain.